Hail, Crook
- When
- June 17, 6:20 PM MST
- Where
- Crook County, 1 mi NNE of Hulett
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.693, -104.592
A thunderstorm briefly became severe over Crook County, producing large hail in the Hulett area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over Crook County, producing large hail in the Hulett area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 17, 4:05 PM MST, 2 hours 15 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 505 PM MDT Mon Jun 17 2024 .KEY MESSAGES... - Re-development of showers and storms, some storms may be strong to severe. - Below normal temperatures continue for much of the week, warming up towards the weekend. && .DISCUSSION...(This Evening Through Monday) Issued at 134 PM MDT Mon Jun 17 2024 With the upper trough, currently located over Idaho and western Montana, approaching from the west, fast southwesterly flow aloft continues over the forecast area this afternoon. With the surface low over srn WY/nrn CO, cool, moist easterly flow has covered most of the forecast area with low stratus today, keeping temperatures down and leading to areas of fog and drizzle along the eastern slopes of the Black Hills. The cool temperatures have greatly limited surface based instability over South Dakota today, however above the boundary layer MUCAPE has risen to 500-1000J/kg. In the relatively cloud free regions of northeastern Wyoming diurnal heating has caused SBCAPE to range from 500-1500J/kg so far this afternoon. Shortwave energy is heading northward on the east side of the upper trough, as indicated by the showers developing off the mountains near Casper, WY and moving northward. We may see a few strong to severe thunderstorms, with large hail and gusty winds, over parts of northeastern Wyoming later this afternoon into the evening as the instability aloft reaches the area. While surface based storms are unlikely over western South Dakota, expect to see expanding coverage of elevated storms this evening as the low level jet increases to 40-50kts over western South Dakota. Again there is a possibility for elevated strong to severe storms. Large hail and locally heavy rain will be the main threats over western South Dakota, although locally strong gusty winds will be possible with the strongest storms. The upper trough will cross the forecast area on Tuesday. With a band of drier air moving in from the southwest, the best chances for precipitation on Tuesday will be along the edges, over northwestern and south central, SD. Fast southwesterly flow aloft will stick around for the remainder of the week, with models showing mild disturbances riding the flow almost daily. This will allow for active weather to continue into next weekend, though some days precipitation may be very isolated. Low level flow becomes predominantly out of the south- southeast mid-week and later, and we can expect a warming trend towards the weekend. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 505 PM MDT Mon Jun 17 2024 MVFR/areas IFR stratus will continue. Areas of fog will also develop this evening, especially toward the eastern foothills of the Black Hills. This evening, as a cold front moves through, thunderstorms with local IFR conditions will develop with erratic gusty winds and hail possible through 06z Tuesday. Behind the cold front, areas of MVFR stratus will develop overnight. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION/KEY MESSAGES...10 AVIATION...13
Hazardous Weather Outlook National Weather Service Rapid City SD 408 AM MDT Mon Jun 17 2024 SDZ001-002-012>014-024>032-041>044-046-047-049-072>078-WYZ054>060- 181300- Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foothills-Rapid City- Southern Foothills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River- Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd- Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains- Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota- Southern Jackson-Southern Perkins-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills- Weston County Plains-Newcastle-Northeastern Crook- 408 AM MDT Mon Jun 17 2024 /508 AM CDT Mon Jun 17 2024/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging winds, but an isolated tornado is possible over south-central South Dakota. The most likely time for severe thunderstorms will be 400 PM to 900 PM over northeastern Wyoming and 600 PM to midnight over western South Dakota. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible through Saturday. Although isolated severe thunderstorms cannot be ruled out, right now, organized severe thunderstorms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
612 PM MDT Mon Jun 17 2024
WYZ054-055-180045-
Northern Campbell WY-Southern Campbell WY-
612 PM MDT Mon Jun 17 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CAMPBELL COUNTY
THROUGH 645 PM MDT...
At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Gillette, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Gillette and Camplex Event Facility around 615 PM MDT.
Wyodak Mine around 620 PM MDT.
This includes Interstate 90 in Wyoming between Mile Markers 114 and
143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Wyoming.
&&
LAT...LON 4410 10556 4424 10572 4454 10534 4433 10508
TIME...MOT...LOC 0012Z 229DEG 39KT 4423 10556
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CalderonSpecial Weather Statement
National Weather Service Rapid City SD
651 PM MDT Mon Jun 17 2024
WYZ056-057-180115-
Wyoming Black Hills WY-Western Crook WY-
651 PM MDT Mon Jun 17 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CROOK COUNTY
THROUGH 715 PM MDT...
At 651 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Oshoto, or 28 miles northeast of Gillette, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hulett, Oshoto, Carlile, Devils Tower National Monument, and Devils
Tower Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Wyoming.
&&
LAT...LON 4439 10508 4456 10509 4481 10476 4460 10450
4432 10504 4437 10510
TIME...MOT...LOC 0051Z 228DEG 36KT 4449 10498
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CalderonThe Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 01:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190592.